Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 43, NWS Midland/Odessa, TX

July 9, 1997Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 9, 1997, 6:56 PM CDT for Brewster County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1997, 6:56 PM CDT (23:56 UTC)
Expired
Jul 9, 1997, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 092356
FFWMAF
TXC043-371-100300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
656 PM CDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WESTERN TEXAS

   ...NORTHEASTERN BREWSTER COUNTY
   ...SOUTHWESTERN PECOS COUNTY

PERSISTENT HEAVY RAINS FROM TRAINING THUNDERSTORMS WAS FALLING OVER
PARTS NORTHEASTERN BREWSTER COUNTY AND SOUTHWESTERN PECOS...MAINLY
ALONG HIGHWAY 385. DOPPLER RADAR HAS ESTIMATED BETWEEN TWO AND THREE
INCHES OF RAIN JUST NORTHEAST OF MARATHON...ALONG THE PECOS/BREWSTER
COUNTY LINE NEAR HIGHWAY 385...AND 20 MILES SOUTH OF FORT STOCKTON.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR
CABLE TELEVISION OUTLET FOR THE LATEST INFORMATION CONCERNING THIS
WEATHER SITUATION.

$$
RBF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:15 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT WED JUL 9 1997

TSTMS FIRING WITHIN THTE RIDGE AXIS ACROSS HIER TERRAIN OF W TX AND
SRN NM. WATER VAPOR AND VISIBLE IMAGERY INDICATE WAVE/MCV OVER NRN
MEXICO IS LIFTING N WITH CONVECTIVE ENHANCEMENT NOTED JUST S OF THE
BB RGN. OTHERWISE CLOSED CIRCULATION OVER SRN CA NOT EXPECTED TO
HAVE DIRECT IMPACT. SCATTERED STORMS WILL CONTINUE TO DEVELOP ACROSS
THE MTNS THIS AFTERNOON/EVE AS AFOREMENTIONED WAVE/MCV SPREADS
ENERGY N. GRIDDS SUPPORTS WEAK ENERGY LIFTING N THROUGH THE PB DURING
THE NIGHT. DESPITE GOOD AGREEMENT AMONG GUIDANCE WITH SCATTERED POPS
WILL OPT TO MAINTAIN WIDELY SCATTERED POPS N OF THE PECOS DUE TO
UNCERTAINTIES ASSOCD WITH WAVE/MCV OVER N MEXICO. BY THURSDAY SURFACE
TROF BECOMES BETTER ORGANIZED AND MOVES E AS UPPER TROF OVER THE WRN
USA SHIFTS E TONIGHT/TMRW. THIS COMBINED WITH LOW-LEVEL CONVERGENCE
INVOF TROF ALONG WITH CONTINUED PRESENCE OF MID-LEVEL THTE RIDGE
AXIS SUGGEST WIDELY SCATTERED TSTMS TO REMAIN IN THE FCST. MAY SEE
SOME PERIODS OF MOSTLY CLOUDY CONDITIONS DUE TO ANTICIPATED
CONVECTION HOWEVER PARTLY CLOUDY SHOULD PREVAIL.

MAF 68/91 20/20
CNM 67/91 30/20
MRF 60/85 40/30
P07 73/93 20/20

MURDOCH/YOUNG

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.